Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 45, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 9, 1997, 8:59 PM CDT for Winkler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 1997, 8:59 PM CDT (01:59 UTC)
- Expired
- Jul 9, 1997, 11:55 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2771 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 100200 FFWMAF TXC495-100455- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 859 PM CDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1155 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...CENTRAL WINKLER COUNTY AT 850 PM CDT...MIDLAND DOPPLER RADAR INDICATED FLASH FLOODING IN CENTRAL WINKLER COUNTY...INCLUDING THE CITIES OF WINK AND KERMIT. ONE INCH OF RAIN IN 30 MINUTES WAS REPORTED IN WINK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:15 PM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, Jul 9, 2:15 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 215 PM CDT WED JUL 9 1997 TSTMS FIRING WITHIN THTE RIDGE AXIS ACROSS HIER TERRAIN OF W TX AND SRN NM. WATER VAPOR AND VISIBLE IMAGERY INDICATE WAVE/MCV OVER NRN MEXICO IS LIFTING N WITH CONVECTIVE ENHANCEMENT NOTED JUST S OF THE BB RGN. OTHERWISE CLOSED CIRCULATION OVER SRN CA NOT EXPECTED TO HAVE DIRECT IMPACT. SCATTERED STORMS WILL CONTINUE TO DEVELOP ACROSS THE MTNS THIS AFTERNOON/EVE AS AFOREMENTIONED WAVE/MCV SPREADS ENERGY N. GRIDDS SUPPORTS WEAK ENERGY LIFTING N THROUGH THE PB DURING THE NIGHT. DESPITE GOOD AGREEMENT AMONG GUIDANCE WITH SCATTERED POPS WILL OPT TO MAINTAIN WIDELY SCATTERED POPS N OF THE PECOS DUE TO UNCERTAINTIES ASSOCD WITH WAVE/MCV OVER N MEXICO. BY THURSDAY SURFACE TROF BECOMES BETTER ORGANIZED AND MOVES E AS UPPER TROF OVER THE WRN USA SHIFTS E TONIGHT/TMRW. THIS COMBINED WITH LOW-LEVEL CONVERGENCE INVOF TROF ALONG WITH CONTINUED PRESENCE OF MID-LEVEL THTE RIDGE AXIS SUGGEST WIDELY SCATTERED TSTMS TO REMAIN IN THE FCST. MAY SEE SOME PERIODS OF MOSTLY CLOUDY CONDITIONS DUE TO ANTICIPATED CONVECTION HOWEVER PARTLY CLOUDY SHOULD PREVAIL. MAF 68/91 20/20 CNM 67/91 30/20 MRF 60/85 40/30 P07 73/93 20/20 MURDOCH/YOUNG
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:23 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 32 min |
| Jul 9, 8:59 PM CDT | Flash Flood Warning | MAF | Ector | 2 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.